Hail, Scotts Bluff
- When
- June 23, 3:30 PM MST to 3:32 PM MST
- Where
- Scotts Bluff County, Mitchell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.940, -103.810
Quarter size hail was reported at Mitchell.
Thunderstorms produced large hail in Scotts Bluff and Cheyenne counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail in Scotts Bluff and Cheyenne counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 23, 2:13 PM MST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 313 PM MDT THU JUN 23 2016 .SHORT TERM...(This evening through Saturday night) Issued at 245 PM MDT Thu Jun 23 2016 Showers and thunderstorms have continued to develop along the I-80 corridor this afternoon as a weak disturbance aloft pushes east across the area. some small hail has been reported with gusts up to 40 MPH so far early this afternoon. Main concern this afternoon is severe thunderstorms as this line progresses eastward into the western Nebraska panhandle. However...shear values are still marginal which supports the multicell structure developing along several surface boundaries/outflow further to the west. Will continue to closely monitor the environment this afternoon since a few severe Thunderstorms are possible southeast of a line from Cheyenne to Chadron Nebraska. This activity is expected to move east out of the forecast area by midnight tonight. Kept fog out of the forecast for now due to concerns with cloud cover and precip coverage...although some low clouds and fog are possible by sunrise from Kimball to Alliance Nebraska. Friday will be similar with a lower chance for strong to severe thunderstorms due to the lack of shear over the area. Drier air will also move into the northwest portion of the forecast area and mainly central Wyoming...with the attention shifting towards fire weather by Friday afternoon. Friday will be a few degrees warmer with highs in the mid 80's to mid 90's across most of southeast Wyoming...warmest across the lower elevations. Hot temperatures are expected over western Nebraska with readings in the 90's to possibly around 100. A cold front associated with the strong upper level trough currently near the Washington coastline will rapidly move southeast across the forecast area as the trough moves into Montana Friday night and Saturday morning. Expect cooler temperatures for Saturday...with highs ranging between the mid 70's to mid 80's. It will be pleasant and breezy/very dry behind the front...as PW/s lower below one quarter of an inch out west. .LONG TERM...(Sunday through Thursday) Issued at 144 PM MDT Thu Jun 23 2016 A fairly active extended forecast period may be in the cards w/quasi zonal flow atop broad/flat upper-level ridging. The actual timing of individual disturbances is uncertain...but low-level convergence and moist upslope should yield at least scattered showers and storms for Monday and Tuesday. Dew points in the 50s/60s across the high plains should support CAPES over 2000 J/kg on both days...likely focused in the western Panhandle on Tuesday. Deep layer shear is expected to be strong with 30-40 knot flow at H5...so a multi-day severe threat can be expected. Daytime highs should be near to slightly above seasonal norms through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1150 AM MDT Thu Jun 23 2016 VFR conditions are expected outside of scattered afternoon/evening thunderstorms across much of the area. Thunderstorm activity today may be strong to severe, with the potential for heavy rain, strong winds, and hail for areas along and east of the Laramie Range. May see brief MVFR cigs/vsbys as well. Thunderstorm activity is likely to diminish considerably by late this evening. && .FIRE WEATHER... Issued at 144 PM MDT Thu Jun 23 2016 Moderate fire weather concerns Friday and potentially Saturday as well. Dry and windy conditions are expected across east central Wyoming through Saturday with a higher chance of showers and thunderstorms further south along the I80 corridor. A Red Flag Warning has been issued for east central Wyoming from Douglas to Lusk area for low humidities and gusty afternoon winds...although the stronger gusts may be delayed until mid to late afternoon. A cold front will move into the region Friday Night resulting in gusty south to southwest winds becoming northwest by Saturday. && .CYS Watches/Warnings/Advisories... WY...Red Flag Warning from noon to 9 PM MDT Friday for WYZ301. NE...None. && SHORT TERM...TJT LONG TERM...CLH AVIATION...CLH FIRE WEATHER...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 430 AM MDT THU JUN 23 2016 WYZ101-103>106-109>117-241030- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 430 AM MDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SMALL HAIL AND DOWNBURST WINDS TO 40 MPH ARE THE PRIMARY HAZARDS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY GUSTY WEST WINDS AND VERY LOW AFTERNOON HUMIDITIES WILL INCREASE FIRE WEATHER CONCERNS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-118-119-241030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-EAST PLATTE COUNTY- GOSHEN COUNTY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 430 AM MDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY ACROSS THE NEBRASKA PANHANDLE AND AREAS EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY AFTERNOON THROUGH THE EVENING HOURS. A MORE ACTIVE WEATHER PATTERN IS SHAPING UP FOR MONDAY THROUGH MUCH OF NEXT WEEK AS A FRONT STALLS ALONG THE EAST SLOPES OF THE LARAMIE RANGE. DAILY CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS LOOKS LIKELY EACH DAY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS EAST OF INTERSTATE 25 THIS AFTERNOON INTO THE EVENING HOURS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 145 PM MDT THU JUN 23 2016 WYZ108-116>119-232030- EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-SOUTH LARAMIE RANGE WY- SOUTH LARAMIE RANGE FOOTHILLS WY-CENTRAL LARAMIE COUNTY WY- 145 PM MDT THU JUN 23 2016 ...SPECIAL WEATHER STATEMENT... AT 145 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FRONTIER PARK...OR OVER CHEYENNE...MOVING NORTHEAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE...BURNS...FRONTIER PARK...HILLSDALE...CRYSTAL LAKE RESERVOIR... MERIDEN REST AREA...SOUTH GREELEY...WARREN AFB...RANCHETTES...NORTH CHEYENNE...CRYSTAL LAKE CAMPGROUND...CARPENTER...GUN BARREL...WARREN AF BASE...SOUTH GREELEY HIGH AND FOX FARM-COLLEGE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 24. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 339 AND 389. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4117 10524 4158 10432 4100 10429 4100 10527 TIME...MOT...LOC 1945Z 244DEG 28KT 4115 10484 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 345 PM MDT THU JUN 23 2016 NEZ019-020-096-WYZ108-232230- SOUTH SIOUX NE-SCOTTS BLUFF NE-BANNER NE-GOSHEN COUNTY WY- 345 PM MDT THU JUN 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BANNER...SOUTHEASTERN SIOUX...SCOTTS BLUFF AND EAST CENTRAL GOSHEN COUNTIES UNTIL 430 PM MDT... AT 344 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MORRILL TO 7 MILES NORTHWEST OF HARRISBURG...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SCOTTSBLUFF...GERING...MITCHELL...TERRYTOWN...MORRILL...MINATARE...LYMAN... LAKE ALICE...SCOTTS BLUFF NATIONAL MONUMENT...STEGALL...LAKE MINATARE... WILDCAT HILLS CAMPGROUND...HUBBARD HILL...WILDCAT HILLS STATE RECREATION AREA...SCOTTSBLUFF AIRPORT...LAKE MINATARE CAMPGROUND... MELBETA AND MCGREW. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4223 10356 4165 10338 4151 10401 4187 10421 TIME...MOT...LOC 2144Z 235DEG 19KT 4191 10389 4163 10385 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 347 PM MDT THU JUN 23 2016 WYZ105-110-115-116-232330- SHIRLEY BASIN-NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY- SOUTH LARAMIE RANGE- INCLUDING THE CITIES OF...MEDICINE BOW...SHIRLEY BASIN... ARLINGTON...ELK MOUNTAIN...BOSLER...LARAMIE...BUFORD... PUMPKIN VINE...VEDAUWOO 347 PM MDT THU JUN 23 2016 A LINE OF THUNDERSTORMS WILL MOVE INTO WESTERN CARBON COUNTY OVER THE NEXT HOUR. STRONG WINDS GUSTING TO 50 MPH ALONG WITH SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. MOTORISTS DRIVING ALONG INTERSTATE 80 BETWEEN WALCOTT JUNCTION AND THE CARBON AND SWEETWATER COUNTY LINE SHOULD EXPECT TO ENCOUNTER GUSTY WINDS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
416 PM MDT THU JUN 23 2016
NEZ020-054-055-232300-
CHEYENNE NE-KIMBALL NE-BANNER NE-
416 PM MDT THU JUN 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE...
SOUTHEASTERN BANNER AND NORTHEASTERN KIMBALL COUNTIES UNTIL 500 PM
MDT...
AT 416 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KIMBALL...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KIMBALL...POTTER...DIX AND KIMBALL AIRPORT.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 15 AND
47.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4132 10378 4139 10353 4142 10340 4143 10324
4112 10314 4110 10376
TIME...MOT...LOC 2216Z 247DEG 24KT 4122 10367
HAMMERThe Cheyenne radar (KCYS), 121 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was reported at Mitchell.
Quarter size hail was reported at Potter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641685, 641686.